Do you take antipsychotics like Abilify or Seroquel?

Avatar for cmkarla
Administrator
Registered: 01-03-2001
Do you take antipsychotics like Abilify or Seroquel?
4
Wed, 03-13-2013 - 8:20am

Are you finding that they help your depression? A new study out says antipsychotic drugs are not helpful to most of those dealing with depression. According to Health Day News,"For people who don't fully respond to antidepressants, adding commonly prescribed antipsychotic drugs appears to be only slightly effective and is linked to unwelcome side effects, a new study finds.

Drugs added to antidepressants (like Prozac, Paxil and Celexa) include the antipsychotic medications aripiprazole (Abilify), quetiapine (Seroquel), risperidone (Risperdal) and olanzapine/fluoxetine (Symbyax).

Antipsychotic drugs are traditionally used to treat conditions such as schizophrenia, bipolar disorder and obsessive-compulsive disorder -- not depression." more

Has your doctor suggested any of these for your depression?

Karla
Community ModeratoriVillage.com

Community Leader
Registered: 05-04-2011
Thu, 03-14-2013 - 12:16pm

I'm taking Abilify right now and was taking Seroquel, both as an add-on to Paxil and as an antipsychotic.  I don't know if it really helped the depression, but I've only had one episode since starting the Abilify, which is a 50% reduction.  :)

Avatar for sunset5000
Community Leader
Registered: 10-10-2007

That is interesting because I was prescribed Abilify for depression.  I was not diagnosed with OCD or bipolar depression.  I wonder then if it is worth taking, I will ask my dr. when I go in 2 weeks. 

 

Avatar for sunset5000
Community Leader
Registered: 10-10-2007
Mon, 03-25-2013 - 10:56pm

I had read the article and mentioned that I would ask my psychiatrist about prescribing Abilify for major depression the next time I see him.  I saw him today and asked.  He told me that Abilify has now been prescribed for 3 conditions:  bipolar disorder, schizophrenia, and major depression.  For me personally, it does help with the depression, but a side effect I experience is uncontrolled muscle twitches.  I have to decide if I can handle these twitches, it gets embarrasing sometimes. 

 

iVillage Member
Registered: 03-26-2013
Hey there, be careful with the muscle twitchings. I read that they could become permament. Tell your doctor. Best to you.